Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 73, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 22, 1997, 2:10 PM EDT for Surry County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 1997, 2:10 PM EDT (18:10 UTC)
- Expired
- Jul 22, 1997, 2:55 PM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Surry County, NC
The radar
The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2100 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 221810 RRA SVRRNK NCC171-221855- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 210 PM EDT TUE JUL 22 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 255 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN NORTH CAROLINA ...SURRY COUNTY AT 210 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST SOUTHWEST OF MT AIRY OR 2 MILES WEST OF WESTFIELD MOVING EAST AT 10 MPH. SEVERE WEATHER IS EXPECTED TO REACH... MT AIRY AROUND 215 PM EDT SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVEP TO A PLACE OF SAFETY IMMEDIATELY. JACKSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:05 AM EDT, 5 hours 5 minutes earlier.
Area forecast discussion, Jul 22, 9:05 AM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 905 AM EDT TUE JUL 22 1997 TONS O MOISTR IN THE AIR THIS MORNING WITH STAT FRONT ACRS NRN VA TO FOCUS THE BULK OF THE ACTION LATER TDA. NGM BRINGS THE FRONT INTO SOUTHERN VA THIS AFTN AS ETA KEEPS IT UP NORTH. ANYBODYS GUESS ON WHERE THE FRONT ENDS UP LATER TDAY ALTHOUGH THE SFC HIGH IN CANADA IS IN A PRETTY GOOD POSITION TO PUSH IT SOUTH A LTL. ANYWAY CRNT POPS IN THE 50-70 RANGE. SEE NO REASON TO MESS WITH THEM MUCH. HIGH SFC DWPTS AND LOTS OF CU SHUD KEEP MAX TEMPS SOMEWHAT UNDER CONTROL TDA. L-M 80S IN THE MTNS...85-90 EAST OF THE MTNS LKS GOOD. JDS
In the hours before
Special weather statement, Jul 22, 12:15 PM EDT, 1 hour 55 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-231200- THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1215 PM EDT TUE JUL 22 1997 ...ISOLATED SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING... DUE TO AN EXTREMELY MOIST AND UNSTABLE AIRMASS OVER THE MID-ATLANTIC REGION...THUNDERSTORMS WILL BECOME NUMEROUS THIS AFTERNOON ACROSS PARTS OF SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. THE GREATEST THREAT FROM THESE STORMS WILL BE LIGHTNING AND VERY HEAVY RAINS...ALTHOUGH ISOLATED STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION. KK/JDS
Special weather statement, Jul 22, 12:16 PM EDT, 1 hour 54 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-231200- THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1215 PM EDT TUE JUL 22 1997 ...ISOLATED SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING... DUE TO AN EXTREMELY MOIST AND UNSTABLE AIRMASS OVER THE MID-ATLANTIC REGION...THUNDERSTORMS WILL BECOME NUMEROUS THIS AFTERNOON ACROSS PARTS OF SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. THE GREATEST THREAT FROM THESE STORMS WILL BE LIGHTNING AND VERY HEAVY RAINS...ALTHOUGH ISOLATED STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR THIS EVENING.b STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION. KK/JDS
Local storm report, Jul 22, 2:00 PM EDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT TUE JUL 22 1997
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
110 PM CHRISTIANSBURG VA WIND DAMAGE
07/22/97 MONTGOMERY LARGE TREE BLOWN DOWN NEAR
CAMBRIA POST OFFICE IN
CHRISTIANSBURG.
115 PM 2 E CHRISTIANSBURG VA WIND DAMAGE
07/22/97 MONTGOMERY TREE BLOWN DOWN NEAR
INTERSTATE 81.
MTELocal storm report, Jul 22, 2:03 PM EDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT TUE JUL 22 1997
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
110 PM CHRISTIANSBURG VA WIND DAMAGE
07/22/97 MONTGOMERY LARGE TREE BLOWN DOWN NEAR
CAMBRIA POST OFFICE IN
CHRISTIANSBURG.
115 PM 2 E CHRISTIANSBURG VA WIND DAMAGE
07/22/97 MONTGOMERY TREE BLOWN DOWN NEAR
INTERSTATE 81.
MTENearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.